This is because people on that higher rate have an increased risk of muscle injury (myopathy) . In some people, the myopathy progresses to a more serious disorder called rhabdomyolysis, which can damage the kidneys and lead to kidney failure and death.
This safety announcement was made by the FDA last June. If you are on a high dose of a statin, particularly if it is around the 80mgs then please bring this warning to the attention of your Doctor. The full bulletin can be read on the FDA’s website by clicking here.
Bear in mind when talking to your Doctor that statin drugs at any dosage carry the risk of myopathy. The symptoms of myopathy include weakness, muscle pain or tenderness, and fatigue. If the myopathy progresses to rhabdomyolysis, it can cause dark or red-colored urine.
If you are taking a statin also check the list of other drugs on the FDA bulletin that you should not be taking at the same time as the statin. If you are taking any of those talk to your Doctor urgently.
Question the need to actually be on a statin. What are your triglycerides like? Are your homocysteine levels OK? But most importantly do you have any inflammation in your blood? That is measured by the level of your C-Reactive Protein.Over the years I have lost count of the number of cases that I have seen where people were on statin drugs without due cause. Really question your Doctor and ask for the evidence that the upside of taking the statin outweighs the downside.